The text below is about the active substance Aceclofenac.
what is aceclofenac?
- Aceclofenac relieves pain, reduces inflammation and lowers fever.
- For rheumatoid arthritis, Bechterew’s disease and osteoarthritis (worn joints).
- The pain will diminish within 3 hours. This effect lasts for approximately 12 hours. Redness and swelling will diminish within a week.
- Note: risk of stomach and intestinal ulcers and bleeding. Are you over 70, have you had a stomach or intestinal ulcer before, or are you taking anti-clotting medications? Then you need a stomach protector. Ask your doctor or pharmacist about this.
- Watch out with alcohol. Alcohol increases the risk of stomach upset.
- Many interactions with other medications. Ask your pharmacist if it is safe to use aceclofenac with your other medicines. Even if you bought it without a prescription.
- Are you pregnant or do you want to become pregnant? Ask your doctor if you can take this medicine. This drug can be bad for the baby. DO NOT use if you are in pain in the last 3 months of your pregnancy.
Aceclofenac is an anti-inflammatory pain reliever . These types of painkillers are also called NSAIDs . It has an analgesic, anti-inflammatory and fever-reducing effect.
Doctors prescribe it for rheumatoid arthritis, Bechterew’s disease and osteoarthritis .
- Rheumatoid arthritis is inflammation of the joints. It causes pain, stiffness and swelling in the joints of, for example, hands, wrists, ankles or feet. Usually the symptoms are present in the same joints on the left and right.
- The inflammation makes the joint thick and tender, sometimes warm. Over time, the joints get damaged.
- As soon as it is clear that rheumatoid arthritis is present, the doctor prescribes special medicines, the DMARDs. These drugs counteract the cause of the joint inflammation.
- The effect of a DMARD is not immediately noticeable, but only after a few weeks. In the meantime, the doctor can prescribe aceclofenac for the inflammation and pain. Also later, while using a DMARD, you can temporarily or occasionally use aceclofenac for pain.
- It is often not immediately clear whether there is really rheumatoid arthritis. In that case, the doctor will first prescribe an anti-inflammatory painkiller, such as aceclofenac. If that does not help enough, the doctor will refer you to a rheumatologist.
- This drug inhibits inflammation, reducing redness, swelling and pain.
- The analgesic effect starts within three hours. This effect lasts for about twelve hours. The redness and swelling will subside after a few days to a week.
- Bechterew’s disease (ankylosing spondylitis) is an inflammation of the joints of the pelvis and spine. It’s a rheumatic disease.
- With Bechterew’s disease you suffer from pain and stiffness in the lower back. Especially in the morning after getting up or after sitting for some time. The pain disappears through movement. Fatigue can cause the pain to reappear during the day.
- Bechterew’s disease is treated as soon as possible with drugs that slow the progression of this disease and reduce pain.
- You will usually first be given an anti-inflammatory pain reliever, such as aceclofenac. If this does not stop the disease sufficiently, your doctor can prescribe special medicines, usually sulfasalazine. This drug counteracts the cause of the joint inflammation.
- The effect of sulfasalazine is not immediately noticeable, but only after a few weeks. In the meantime, the doctor can prescribe aceclofenac for the inflammation and pain.
- This drug inhibits inflammation, reducing redness, swelling and pain.
- The analgesic effect of aceclofenac starts within three hours. This effect lasts for about twelve hours. The redness and swelling will subside after a few days to a week.
- Osteoarthritis is a disease of the cartilage in a joint. The cartilage lines the bone ends in the joint. In osteoarthritis, the cartilage is affected, usually in the hip or knee.
- This causes pain and stiffness. This can make you have trouble moving and have trouble sleeping. The complaints can disappear or come back now and then.
- The complaints can be reduced by moving the painful joint and by training the muscles. But do not overload the joint.
- Paracetamol is the best choice for pain. This has the fewest side effects and usually works as well as aceclofenac. If paracetamol is not effective after two weeks, the doctor can also prescribe aceclofenac.
- The analgesic effect of aceclofenac starts within three hours. This effect lasts for about twelve hours.
In addition to the desired effect, this can cause drug side effects.
The main side effects are the following.
Rare (affects 1 to 10 in 100 people)
- Upset stomach : stomach irritation, stomach ache, nausea, vomiting, feeling full, lack of appetite, belching and heartburn. This is less likely if you take this medicine with food and a glass of water or milk. Do not consume alcohol or other foods that irritate the stomach, such as pungent herbs. Do you suffer from esophagitis due to rising stomach acid? The complaints can get worse. If you notice this, contact your doctor. People over 70 years are more likely to have side effects from this medication. Doctors usually also prescribe a stomach protector. Even if you will only be taking this medicine for a few days.
- Do you have esophageal stenosis, a narrowing of the esophagus? You are more likely to get damage to the esophagus. Discuss this with your doctor. You may be able to switch to a different medication.
- Intestinal complaints: diarrhea, constipation and flatulence. If you suffer from chronic intestinal inflammation , such as Crohn’s disease or ulcerative colitis, this medicine may make the symptoms worse. Talk to your doctor about whether this drug is right for you. In addition to this medication, your doctor will usually prescribe a stomach-protecting medication. Even if you will only be taking this medicine for a few days.
- Giddiness and dizziness. This usually passes once you have become used to this drug.
- Liver disorders . You may notice this by a tender, swollen abdomen or yellowing of the whites of the eyes or of the skin. Then notify a doctor.
Very rare (affects less than 1 in 100 people)
- A stomach or intestinal ulcer or other serious damage to the stomach, intestines or esophagus . You will notice nagging pain in the upper abdomen, severe stomach pain or pain behind the breastbone. These damage can cause bleeding in the stomach and intestines. You will notice this by bloody diarrhea or black tarry stools . Then stop using and contact a doctor. In case of stomach bleeding, you may vomit blood. Then contact a doctor immediately. Have you ever had a stomach or intestinal ulceror other serious stomach or intestinal disease, such as bleeding from the stomach or intestines, you are more likely to have side effects on the stomach and intestines. Talk to your doctor about whether this drug is right for you. Your doctor may prescribe a stomach-protecting medication in addition to this medication. Even if you will only be taking this medicine for a few days.
- Do you have a blood clotting disorder . You are more likely to bleed. Talk to your doctor or pharmacist before taking this medicine.
- Inflammation in the oral cavity and on the tongue.
- Hair loss and itchy rash , not caused by hypersensitivity. The rash may worsen or develop under the influence of bright sunlight or UV light from tanning beds.
- Blurred or double vision. This usually passes once you have become used to this drug.
- Headache and shaking.
- Thick ankles or wrists due to fluid retention in the arms and legs (edema) . Shortness of breath due to fluid build-up in the lungs, especially people with heart failure . Consult your doctor if your symptoms, such as shortness of breath and fluid retention, increase.
- Psychological complaints , such as fatigue, sleepiness, nightmares, insomnia, restlessness, agitation, confusion, memory disorders, nervousness, anxiety, depression and hallucinations.
- If you have psoriasis : this condition may make you more likely. Contact your doctor if you experience red, scaly or shiny patches on the skin, skin damage, itching, pitting nails and joint problems.
- Hypersensitivity to this drug. This can manifest itself as a rash with hives and itching. Then consult your doctor. Very rarely, a severe rash with fever or blisters may develop. Then contact a doctor immediately. Severe hypersensitivity can also manifest itself in breathlessness or a swollen face. Then see a doctor immediately. In either case, you should not use this medicine afterwards. Therefore, inform the pharmacist that you are hypersensitive to aceclofenac. The pharmacy team can then make sure that you do not receive this medicine or another anti-inflammatory pain reliever again. People with asthmaare more likely to be hypersensitive to this drug. This can manifest itself in a sudden attack of breathlessness. Do not use this medicine anymore. Have you had a shortness of breath before after taking an anti-inflammatory pain reliever? Do not use this medication, but contact your doctor.
- Damage to the kidneys . You will notice this in swollen ankles and feet. If this happens, contact your doctor or pharmacist.
- Blood disorders, inflammation of the pancreas or liver inflammation . Consult your doctor if you have any of the following symptoms: sudden severe pain in the upper abdomen, jaundice, unexplained bruising, extreme tiredness, sore throat with fever and blisters in the mouth. Also talk to your doctor if you have liver or pancreas problems. The complaints can get worse.
Very rare, when used for several weeks and high dose
- Cardiovascular disease, such as more likely to have a heart attack or stroke. The risk of cardiovascular disease is higher in people who are already more likely to develop cardiovascular disease. People with high blood pressure, high cholesterol, diabetes, angina pectoris, display legs, narrowing or blockage of the leg artery, people who smoke, and people who have ever had a heart attack or thrombosis: talk to your doctor before taking this medicine . Your doctor may be able to prescribe a different anti-inflammatory pain reliever.
Consult your doctor if you experience too much of any of the above side effects or if you experience any other side effects that worry you.
Always check the pharmacy label for the correct dosage.
- Take with half a glass of water, during or after a meal. This will reduce the side effects on the stomach.
- In chronic pain it is important to take this medicine consistently. Then you keep the pain under control.
- Chronic joint infections, such as rheumatoid arthritis and Bechterew’s disease. It takes at least a few days to a week for the inflammation to subside. For rheumatoid arthritis, doctors usually prescribe this drug when the rheumatism drugs have yet to take effect or during periods when the disease is getting worse.
- Osteoarthritis . Do not use this medication for more than two weeks in a row. If the symptoms worsen, you can use it again. Ask your doctor how long this is possible again and for how long and how often you can use it.
In chronic pain it is important to take this medicine consistently. If you do miss a dose: if you are using this medicine twice a day : does it take more than 4 hours before you normally take the next dose? Then take the forgotten dose. Does it take less than 4 hours? Skip the dose you missed.
This drug interacts with other drugs. The text below only lists the active ingredients of these drugs, not the brand names. You can check whether your medicine contains one of these active substances in your package leaflet under the heading ‘composition’.
The painkiller paracetamol can in all cases below, or use.
The drugs with which the main interactions occur are the following.
- Other anti-inflammatory painkillers (also called NSAIDs). Using both painkillers at the same time doubles the risk of side effects, such as gastrointestinal complaints. The names of other anti-inflammatory painkillers include acetylsalicylic acid, carbasalate calcium, celecoxib, dexketoprofen, diclofenac, etoricoxib, phenylbutazone, flurbiprofen, ibuprofen, indometacin, ketoprofen, meloxicam, nabumetone, napicamrofoxen, nabumetone, napicamroxen, piraprofenone, and nabumetone. Do not use these painkillers at the same time as aceclofenac.
- The anticoagulants acenocoumarol, phenprocoumon, acetylsalicylic acid and carbasalate calcium. With the combination you are more likely to have side effects on the stomach or even stomach bleeding. Usually the doctor will prescribe a stomach protector to prevent stomach bleeding. Pay extra attention to the effect on your stomach and consult your doctor if you have stomach complaints. Aceclofenac can also sometimes enhance the effect of the anticoagulant. On your next visit to the thrombosis service, tell them that you are using or have used aceclofenac.
- The anticoagulants apixaban, dabigatran and rivaroxaban. These drugs increase the risk of bleeding in the stomach and intestines. Therefore, it is preferable to use paracetamol as a pain reliever, as it does not have that disadvantage. Should you still use an anti-clotting medication with aceclofenac? Then be extra alert. Consult your doctor if you have stomach complaints. Usually the doctor advises you to take a stomach protector to prevent stomach upset. Consult with your doctor whether this is necessary for you.
- Water tablets (chlorthalidone, chlorothiazide, clopamide, epitizide, hydrochlorothiazide, indapamide, bumetanide, furosemide, amiloride, eplerenone, spironolactone and triamterene). Medications from the group of ACE inhibitors and a ngiotensine-II-blockers, used for high blood pressure and congestive heart failure. Aceclofenac can reduce the effect of these drugs. Discuss this with your doctor. You can safely use paracetamol.
- Are you taking any of these high blood pressure medications and need to take aceclofenac now? Your blood pressure may increase if you use aceclofenac for more than two weeks. Ask your doctor to check your blood pressure extra.
- Are you taking any of these heart failure medications and should you be taking aceclofenac now? Your heart failure symptoms may get worse. Do you notice that your ankles or feet are getting thicker, or are you more likely to be short of breath? Then contact your doctor.
- Are you taking any of these medicines after a heart attack or against kidney disease and are you now taking aceclofenac? Ask your doctor or pharmacist for advice.
- B è tablokkers , such as acebutolol, atenolol, bisoprolol, carvedilol, celiprolol, metoprolol, oxprenolol, pindolol and propranolol. The effect of these medicines for high blood pressure or heart failure may be reduced by the use of this pain reliever.
- Are you using the beta blocker for high blood pressure? If you are taking the pain reliever for more than two weeks, see your doctor for extra blood pressure monitoring.
- Are you using the beta blocker for heart failure? Your symptoms may get worse or come back. Contact your doctor if your feet or ankles swell again, or if you become more short of breath again.
- Are you using the beta blocker for another condition? You can use this pain reliever safely.
- The depression medications citalopram, duloxetine, escitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline, trazodone and venlafaxine. Adrenal cortex hormones (corticosteroids): betamethasone, budesonide, cortisone, dexamethasone, fludrocortisone, hydrocortisone, methylprednisolone, prednisolone, prednisone and triamcinolone. This only applies if you are taking or being injected with these medicines. If you are taking anti-depressant medications or adrenal cortex hormones, you are more likely to have aceclofenac causing stomach side effects. Be extra aware of this and consult your doctor if you have stomach complaints. Usually the doctor will advise you to use a stomach protector as well, so that you avoid stomach upset. Consult with your doctor whether this is necessary for you.
- Lithium , a medicine for manic depression. Aceclofenac can enhance the side effects of lithium. Your doctor will have the lithium level in the blood measured regularly and adjust the dose if necessary. Tell your doctor immediately if you experience side effects of lithium such as gastrointestinal upset, tremors, muscle weakness, muscle twitching, dizziness, sleepiness, drowsiness, confusion, decreased concentration, trouble walking and speaking, and seizures. In warm weather, make sure you drink enough. Also notify your doctor if you stop taking the painkiller. The lithium can then work less well. Even then, the doctor must check the lithium level in your blood more closely.
- Methotrexate . This is used in inflammatory diseases such as rheumatism or psoriasis, but also in cancer. Aceclofenac can enhance the side effects of methotrexate. Your doctor will check the amount of methotrexate in the blood more closely. Your doctor may need to reduce the dose of methotrexate.
- The immunosuppressive drug cyclosporine. The combination can be harmful to the kidneys. Your doctor will check your kidney function more closely if you are taking the painkiller for more than three days.
- Desmopressin , a drug used for a lack of ADH ( diabetes insipidus ). You are more likely to get water intoxication. The amount of sodium in the blood can also become too low. You notice water intoxication from fluid retention (swollen ankles and feet). Too little sodium is noticeable in severe fatigue, drowsiness, poor approachability and reduced appetite. Then notify your doctor.
Not sure if any of the above interactions are of interest to you? Please contact your pharmacist or doctor.
- Are you pregnant or do you want to become pregnant? It is better to use paracetamol for pain. Paracetamol is a safer pain reliever during pregnancy. Is paracetamol not working enough for your pain? Then talk to your doctor.
- Do NOT use aceclofenac if you have pain during the last 3 months of pregnancy. This drug is then harmful to the baby. The risk of birth defects in the baby is increased. It can also cause problems during delivery. Are you already using this drug? Then talk to your doctor. You may be able to switch to a different medication. A drug that is safe during pregnancy.
Would you like to use this drug during the first 6 months of pregnancy? Or if you want to get pregnant? Then talk to your doctor. Even then it is better NOT to use this medicine.
- If your doctor thinks that this medicine is nevertheless necessary, for example for severe rheumatoid arthritis. Then the doctor will regularly check the baby and the amount of amniotic fluid.
- If you want to breast-feed, talk to your doctor. It is not known if it passes into breast milk or if it harms the baby.
- You may be able to switch to a different medication. A medicine that is known to be safe to use.
- Are your kidneys working less well? Then consult your pharmacist. A different medication may be more suitable. Or whether your kidney function should be checked more often.
- Are you on dialysis? Then consult your pharmacist. On dialysis, this drug can cause more side effects. You may need to adjust your medication use.
- Do you have cirrhosis of the liver? Consult with your doctor. You should NOT use this medication. In liver cirrhosis, this drug can cause more side effects. You may be able to switch to a different medication.
- Have you had a stomach reduction? Then talk to your doctor or pharmacist. You should NOT use this medicine. Little is known about the use of this medicine after gastric bypass surgery.
- Therefore, it is not certain whether the stomach reduction has an influence on the effect and side effects of this drug. You may be able to switch to a different medication.
- Are you seriously overweight? Then talk to your doctor or pharmacist. Little is known about the use of this drug for serious obesity.
- Therefore, it is not certain whether being overweight has an influence on the effect and side effects of this drug.
You can stop taking this medicine at any time at once.
- Aceclofenac has been on the market internationally since 1997.
- It is available by prescription under the brand name Biofenac and as the unbranded Aceclofenac in tablets.